Washington, 2012Flood in Washington, January 21, 2012
January 21, 2012 · NWS PQR · 1 event in 1 county or zone
With a cold air mass in place over the Pacific Northwest, two strong and very moist Pacific weather systems brought snow to the area with snow levels down to the valley floor. This snow transitioned to rain from south to north across the area, with widespread heavy rains combining with melting snow to bring many rivers above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a cold air mass in place over the Pacific Northwest, two strong and very moist Pacific weather systems brought snow to the area with snow levels down to the valley floor. This snow transitioned to rain from south to north across the area, with widespread heavy rains combining with melting snow to bring many rivers above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 20, 8:32 PM PST, 5 hours 28 minutes earlier.
Area forecast discussion, Jan 20, 8:32 PM PST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
832 PM PST FRI JAN 20 2012
.SYNOPSIS...VERY ACTIVE WEATHER CONTINUES. A STRONG FRONT MOVED
ONSHORE IN THE LATE AFTERNOON AND EARLY EVENING AND HAD MOSTLY PUSHED
EAST OF THE CASCADES BY MID EVENING. A SECONDARY AND ALSO STRONG
FRONTAL BAND WAS OFF THE COAST AND WILL MOVE THROUGH OVERNIGHT WITH
ANOTHER ROUND OF WIND AND RAIN AND MOUNTAIN SNOW. FREEZING RAIN AND
SNOW WILL CONTINUE IN THE GORGE THROUGH THE NIGHT. THE FLOW WILL TURN
ONSHORE BY SUNRISE SATURDAY MORNING WITH SOME MODERATION IN THE GORGE
THOUGH SNOW LEVELS WILL BE DROPPING INTO THE UPPER ELEVATIONS OF THE
FOOTHILLS. SHOWERS WILL KEEP SNOW ACCUMULATING IN THE MOUNTAINS INTO
SATURDAY EVENING. ANOTHER STRONG SYSTEM WILL MOVE IN ON SUNDAY WITH
VALLEY RAIN AND MOUNTAIN SNOW AND STRONG WINDS NEAR THE COAST AND
LOCALLY INLAND. LOOK FOR MORE SNOW IN THE GORGE SUNDAY VERSUS THE
RECENT ICE DUE TO STRONG EAST WINDS AND A MUCH COOLER AIR MASS. SNOW
LEVELS WILL BE IN THE ELEVATIONS COVERED BY THE FOOTHILLS AND COASTAL
MOUNTAINS MONDAY...WITH SOME MODERATION IN THE GORGE AGAIN AS THE
FLOW TURNS ONSHORE AGAIN. ANOTHER WET SYSTEM POSSIBLE BEGINNING
TUESDAY.
&&
.SHORT TERM...THE INITIAL STRONG FRONT CAME ONSHORE IN THE LATE
AFTERNOON AND EARLY EVENING AND HAS MOVED EAST OF THE CASCADES NOW.
GOT SOME HIGH WINDS AT THE COAST BUT NOT ELSEWHERE YET. STILL HAVE
FREEZING RAIN IN MOST OF THE GORGE AND THE UPPER HOOD RIVER VALLEY.
THERE IS A SECONDARY FRONTAL BAND OFF THE COAST THAT WAS ACTUALLY A
SECOND SURFACE LOW AT ONE POINT WHEN IT WAS WELL OFFSHORE...AND THIS
WILL REACH THE COAST LATER THIS EVENING AND MOVE THROUGH OUR AREA
OVERNIGHT. WILL KEEP THE HIGH WIND WARNINGS FOR THIS SECOND BAND AND
THE WIND ADVISORY FOR THE INLAND VALLEYS AS WELL...AS THIS IS THE
FEATURE AS IT MOVES THROUGH THAT IS FORECAST TO TURN THE SURFACE
GRADIENT SOUTHERLY EVEN AROUND PORTLAND LATER TONIGHT.
FREEZING RAIN CONTINUES THROUGHOUT THE GORGE AND THE UPPER HOOD RIVER
VALLEY...BUT HAS STALLED IN ITS PROGRESS WESTWARD TOWARD THE
TROUTDALE AREA. WATCHING THE MESOWEST OBS NOT CHANGE ANY FOR SEVERAL
HOURS I AM THINKING OF DROPPING THE METRO AREA ADVISORY AND JUST KEEP
A CHANCE OF FREEZING RAIN NEAR TROUTDALE...AND EVEN THIS IS IN DOUBT.
THE MODELS ALL SAY WEST WINDS SHOULD FINALLY PUSH THROUGH THE GORGE
AND INTO THE UPPER HOOD RIVER VALLEY BY SATURDAY MORNING SO THIS
SHOULD MODERATE THE PRECIPITATION TYPE...BUT THIS WILL NOT MELT ALL
THE ICE AND SNOW ON THE GROUND IN MANY AREAS FOR SOME TIME.
SATURDAY WILL CONTINUE UNDER OROGRAPHIC ONSHORE FLOW AND PLENTY OF
SHOWERS...PERHAPS A LITTLE VALLEY RAIN SHADOWING FROM COAST RANGE...
BUT LOTS OF SNOW ACCUMULATIONS IN THE CASCADES. WILL KEEP THE WINTER
STORM WARNING. THE ONSHORE FLOW WANES SATURDAY EVENING AND GOES
OFFSHORE LATE SATURDAY NIGHT IN ADVANCE OF THE NEXT APPROACHING AND
RATHER STRONG SYSTEM. THIS NEXT SYSTEM WILL BE MUCH LIKE THE SYSTEM
THIS EVENING WITH VALLEY RAIN AND MOUNTAIN SNOW AND WIND ESPECIALLY
AT THE COAST. HOWEVER...SNOW LEVELS WILL BE LOWER THROUGHOUT THE
EVENT...AND WE WILL LIKELY GET SUBSTANTIAL CASCADE ACCUMULATIONS
AGAIN...AND SOME EVEN IN THE FOOTHILLS AND COAST RANGE. THE NAM12
MODEL SOUNDINGS SAY THE PRECIPITATION ON SUNDAY AND MOST OF SUNDAY
NIGHT WILL BE SNOW IN AT LEAST THE EAST HALF OF THE GORGE AND IN THE
UPPER HOOD RIVER VALLEY BEFORE MODERATING MONDAY.
POST FRONTAL ONSHORE FLOW WILL KEEP SHOWERS GOING MONDAY WITH
CONTINUING SNOW ACCUMULATIONS IN THE MOUNTAINS. TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MODELS REMAIN
IN GOOD AGREEMENT FOR THE BEGINNING OF THE EXTENDED PERIOD. EXPECT
ABUNDANT PRECIPITATION STARTING TUESDAY AS AN ATMOSPHERIC RIVER
SCENARIO SETS UP OVER THE PACIFIC NORTHWEST. EXPECT ZONAL FLOW TO
CONTINUE MIDWEEK...AS SEVERAL IMPULSES MAINTAIN WET AND BREEZY
CONDITIONS WITH SEASONAL TEMPERATURES THROUGH EARLY FRIDAY. MODEL
SOLUTIONS DIVERGE BY FRIDAY AND NEXT WEEKEND...WITH THE GFS AND GEM
HINTING AT A RIDGE DEVELOPING. 27
&&
.AVIATION...MVFR AND LOCAL IFR SPREADING INLAND AT 04Z. WIND IS THE
ANOTHER ISSUE ON THE COAST AS WELL AS INLAND TONIGHT. SOUTHERLY HIGH
WINDS WILL REACH THE COAST AROUND 06Z WITH GUSTS 50 TO 60 KTS
POSSIBLE. INLAND WIND WILL PICK UP AS WELL WITH GUSTS OF 40 KT
POSSIBLE BY 08Z AND LAST FOR SEVERAL HOURS. AIRCRAFT SOUNDINGS OUT OF
KPDX SHOW SOUTH WINDS OF 45 KT AT 3500 FEET AND COULD MIX DOWN TO THE
SURFACE AS THE AIR MASS BECOME MORE UNSTABLE. WINDS WILL SLOWLY RELAX
OVERNIGHT. THROUGH THE GORGE...SPOTTY FREEZING RAIN MAY REACH KTTD
WHILE MORE WIDESPREAD FREEZING RAIN THE FURTHER EAST INTO THE GORGE.
TEMPERATURES WILL MODERATE IN THE GORGE OVERNIGHT AND SAT AS ONSHORE
FLOW INCREASES.
KPDX AND APPROACHES...MVFR WILL INCREASE THROUGH 06Z AS RAIN
INCREASES. GUSTY S WINDS DEVELOPING 05Z TO 07Z AS COLD FRONT PUSHES
INTO REGION. WINDS EASING OVERNIGHT WITH A MORE WESTERLY DIRECTION.
&&
.MARINE...STORM WARNING CONTINUES. WINDS CURRENTLY IN GALE BUT NEXT
DEVELOPING TROUGH STILL HAS TO MOVE THROUGH AND THIS IS EXPECTED TO
BRING THE PEAK WINDS WITH THIS STORM THROUGH 10Z SAT. ALSO A MORE
UNSTABLE AIR MASS WITH THE TROUGH WILL ALLOW MORE MIXING OF STRONGER
WINDS ALOFT TO THE SURFACE. WINDS GRADUALLY EASING LATER TONIGHT AND
SAT. SEAS IN MID TEENS WILL PUSH TO 20 FT THEN HOVER IN THE UPPER
TEEN SAT. WINDS DROP OFF ON SAT MORNING...BUT W SWELL OF 20 TO 25 FT
WILL REMAIN OVER THE COASTAL WATERS THROUGH THE WEEKEND. NEXT SYSTEM
ARRIVES LATER SUNDAY...WITH STORM FORCE WINDS LIKELY AGAIN...AND SEAS
BUILDING TO NEAR 30 FT. ROCKEY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...ICE STORM WARNING UNTIL 4 AM PST SATURDAY FOR UPPER HOOD RIVER
VALLEY-WESTERN COLUMBIA RIVER GORGE.
WINTER STORM WARNING UNTIL 4 PM PST SATURDAY FOR CASCADES IN
LANE COUNTY-NORTHERN OREGON CASCADES.
WIND ADVISORY UNTIL 10 AM PST SATURDAY FOR CENTRAL WILLAMETTE
VALLEY-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-SOUTH
WILLAMETTE VALLEY.
HIGH WIND WARNING UNTIL 7 AM PST SATURDAY FOR CENTRAL COAST
RANGE OF WESTERN OREGON-COAST RANGE OF NORTHWEST OREGON.
HIGH WIND WARNING UNTIL 4 AM PST SATURDAY FOR CENTRAL OREGON
COAST-NORTH OREGON COAST.
WA...ICE STORM WARNING UNTIL 4 AM PST SATURDAY FOR WESTERN COLUMBIA
RIVER GORGE.
WINTER STORM WARNING UNTIL 4 PM PST SATURDAY FOR SOUTH
WASHINGTON CASCADES.
WIND ADVISORY UNTIL 10 AM PST SATURDAY FOR GREATER VANCOUVER
AREA-I-5 CORRIDOR IN COWLITZ COUNTY.
HIGH WIND WARNING UNTIL 7 AM PST SATURDAY FOR WILLAPA HILLS.
HIGH WIND WARNING UNTIL 4 AM PST SATURDAY FOR SOUTH WASHINGTON
COAST.
PZ...STORM WARNING UNTIL 2 AM PST SATURDAY FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
MIDNIGHT PST SATURDAY NIGHT.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 20, 5:57 AM PST, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
557 AM PST FRI JAN 20 2012
ORZ001>014-WAZ019>023-039-040-211700-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
557 AM PST FRI JAN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS TODAY AND TONIGHT.
PLEASE SEE PDXFLSPQR FOR FURTHER DETAILS.
STRONG WINDS WILL DEVELOP ALONG THE COAST AND COAST RANGE LATE
TODAY AND CONTINUE THROUGH EARLY SATURDAY MORNING. PLEASE SEE
PDXNPWPQR FOR FURTHER DETAILS.
COLD AIR WILL CONTINUE TO SEEP INTO THE COLUMBIA RIVER GORGE AND
THE UPPER HOOD RIVER VALLEY TODAY. THIS WILL RESULT IN AREAS OF
FREEZING RAIN THIS AFTERNOON THROUGH LATE THIS EVENING. PLEASE SEE
PDXWSWPQR FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SIGNIFICANT SNOW IS POSSIBLE IN THE CASCADES ON SATURDAY. STRONG
WINDS ARE POSSIBLE SUNDAY ALONG THE COAST AS A DEEP LOW PRESSURE
SYSTEM SWINGS NORTH TOWARD VANCOUVER ISLAND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-211700-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
557 AM PST FRI JAN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED TODAY AND TONIGHT. PLEASE SEE
PDXMWWPQR FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG SYSTEMS WILL BRING GALE OR STORM FORCE WINDS TO THE WATERS
ON SUNDAY AND AGAIN BY THE MIDDLE OF NEXT WEEK. SEAS WILL REMAIN
HIGH THROUGH THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Wahkiakum
- When
- January 21, 2:00 AM PST to 12:00 PM PST
- Where
- Wahkiakum County, 3.06 mi ENE of Grays River to 2.64 mi WSW of Eden
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 46.366, -123.540
Heavy rain combined with snowmelt runoff caused the Grays River near Rosburg to overflow its banks and flood low lying areas. The Grays River crested at 13.1 feet on January 21st at 6 am PST, 1.1 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 21, 20122 deaths · 2 injured · 10 events
- Winter Weather in Delaware, January 21, 20121 death · 11 injured · 4 events
- Tornadoes and Flash Flooding in Georgia, January 21, 2012$6.9 million · EF1 · 24 events
- High Wind in California, January 21 to 23, 20124 injured · $600,000 · 86 kt wind · 8 events
- Winter Storm and Flooding in Utah, January 21 to 22, 2012$130,000 · 63 kt wind · 15 events
- Hail and Damaging Wind in Tennessee, January 21, 2012$62,000 · 1 in hail · 5 events
- Dust Storm and Heavy Snow in California, January 21, 2012$55,000 · 55 kt wind · 4 events
- Flash Flood and Hail in Nevada, January 21, 2012$41,000 · 66 kt wind · 6 events
- Flooding in Idaho, January 21, 2012$46,000 · 2 events
- Hail and Damaging Winds in Georgia, January 21, 2012$26,000 · 1.75 in hail · 12 events
- Winter Weather in New Jersey, January 21, 201221 events
- Heavy Snow and Winter Weather in Massachusetts, January 21, 201218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357074.